Local anesthetic systemic toxicity: s/sx, neurotoxicity vs cardiac toxicity

Which of the following clinical scenarios classically typifies the clinical presentation of local anesthetic systemic toxicity?

A. 23 year old male with OSA has an interscalene block performed with 20 mL of 0.5% bupivacaine with 5 mcg/mL epinephrine. 20 minutes after the block is performed he feels short of breath. He requires oxygen support 2L/min via nasal cannula for hours after the surgery is performed.
B. 82 year old male with CKD III and cirrhosis has an interscalene block performed for total shoulder arthroplasty. Within minutes of the block, he notes tinnitus, becomes restless, and then has a seizure. Cardiac collapse ensues after.
C. 53 year old female has a spinal anesthetic for total knee replacement. 3 mL 0.5% bupivacaine are used. After the uneventful spinal is completed, she complains of nausea and subsequently becomes bradycardic and hypotensive.
D. 18 year old male has a supraclavicular block for a lesion to be removed from the 5th digit. Under sedation in the operating room, he becomes restless when incision is made. Blood pressure and heart rate elevations are noted concurrently.

Show Answer

Correct Answer: B

Explanation:

Local anesthetic systemic toxicity (LAST) is more likely to occur in patients at the extremes of age and who have underlying cardiac, neurologic, pulmonary, renal, hepatic, or metabolic disease. While LAST can occur in any patient, case reports to date associate the condition with these physiologic states. Of the listed options, option B is the most prototypical of LAST. The initial presenting symptoms of LAST include neurologic excitement such as agitation, metallic taste, auditory symptoms, and seizures. This is typically followed by CNS depression with drowsiness, coma, or respiratory arrest. Cardiac excitement such as tachycardia and arrhythmias and ultimately collapse (hypotension, bradycardia) ensue after neurologic symptoms. Variations may occur in how LAST manifests, such as cardiac symptoms without prodromal neurologic symptoms. The lack of neurotoxicity symptoms prior to cardiac symptoms usually manifest during procedures where there is rapid injection of greater doses of local anesthetic (such as with single injection nerve block).

Option A is most likely hypoxia secondary to hypoventilation due to phrenic nerve paralysis with an interscalene block in a patient with obstructive sleep apnea. Option C is most suggestive of a Bezold-Jarish reflex resulting in reflex bradycardia from preload reduction. The nausea is likely due to a low cardiac output state. Option D suggests an inadequate block with ulnar nerve sparing requiring greater analgesia.

References:
Neal JM, Bernards CM, Butterworth JF, Di Gregorio G, Drasner K, Hejtmanek, MR, Mulroy, MF, Rosenquist, RW, Weinberg, GL. ASRA Practice Advisory on Local Anesthetic Systemic Toxicity. Reg Anesth Pain Med 2010;35:152-161.

Hide Answer